Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 252, NWS Amarillo, TX

July 5, 20234 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 5, 2023, 5:29 PM CDT for 4 counties in Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2023, 5:29 PM CDT (22:29 UTC)
Expired
Jul 5, 2023, 6:30 PM CDT
In force
61 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Gray County, TX, Hemphill County, TX, Roberts County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 114 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2023-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 811 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2023-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
811 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1751 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

375 
WUUS54 KAMA 052229
SVRAMA
TXC179-211-393-483-052330-
/O.NEW.KAMA.SV.W.0252.230705T2229Z-230705T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
529 PM CDT Wed Jul 5 2023

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Wheeler County in the Panhandle of Texas...
  Northeastern Gray County in the Panhandle of Texas...
  Southeastern Roberts County in the Panhandle of Texas...
  Southwestern Hemphill County in the Panhandle of Texas...

* Until 630 PM CDT.

* At 529 PM CDT, a severe thunderstorm was located near Miami, moving
  east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected.

* Locations impacted include...
  Miami.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3555 10069 3571 10072 3577 10036 3559 10030
TIME...MOT...LOC 2229Z 258DEG 13KT 3565 10063 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Ward
2 follow-up statements
155 
WWUS54 KAMA 052305
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
605 PM CDT Wed Jul 5 2023

TXC393-052315-
/O.CAN.KAMA.SV.W.0252.000000T0000Z-230705T2330Z/
Roberts TX-
605 PM CDT Wed Jul 5 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROBERTS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3556 10058 3562 10060 3562 10054 3566 10054
      3576 10036 3559 10030
TIME...MOT...LOC 2305Z 258DEG 13KT 3568 10047 

$$

TXC179-211-483-052330-
/O.CON.KAMA.SV.W.0252.000000T0000Z-230705T2330Z/
Wheeler TX-Gray TX-Hemphill TX-
605 PM CDT Wed Jul 5 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN WHEELER...NORTHEASTERN GRAY AND SOUTHWESTERN
HEMPHILL COUNTIES...

At 605 PM CDT, a severe thunderstorm was located 6 miles southeast of
Lora, or 9 miles east of Miami, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
northwestern Wheeler, northeastern Gray and southwestern Hemphill
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3556 10058 3562 10060 3562 10054 3566 10054
      3576 10036 3559 10030
TIME...MOT...LOC 2305Z 258DEG 13KT 3568 10047 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Ward
805 
WWUS54 KAMA 052321
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
621 PM CDT Wed Jul 5 2023

TXC179-211-483-052331-
/O.EXP.KAMA.SV.W.0252.000000T0000Z-230705T2330Z/
Wheeler TX-Gray TX-Hemphill TX-
621 PM CDT Wed Jul 5 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WHEELER...
NORTHEASTERN GRAY AND SOUTHWESTERN HEMPHILL COUNTIES WILL EXPIRE AT
630 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3556 10058 3562 10060 3562 10054 3566 10054
      3576 10036 3559 10030
TIME...MOT...LOC 2320Z 258DEG 13KT 3569 10041 

$$

Ward

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:27 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 5, 2:27 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
227 PM CDT Wed Jul 5 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Thursday night)
Issued at 226 PM CDT Wed Jul 5 2023

The initial concern for this forecast will be how convection
develops later this afternoon into tonight. After that, how will
this convection and any residual boundaries interact with our
atmosphere for potential storms on Thursday. Overall, I would say
this is not a high confidence forecast and details will likely be
more in the mesoscale later today.

The surface outflow boundary/cold front has moved into the region
and stalled and is generally situated from north of Hereford through
Amarillo up toward Canadian. To the north of this front, northerly
winds and clouds have helped keep conditions cooler today. As
expected, a drastic temperature gradient exists with locations in
the Oklahoma panhandle in the 70s compared to the southern Texas
panhandle seeing readings in the upper 80s to lower 90s. There
remains good moisture advection into the region as dewpoints are in
the 60s areawide, with some locations reaching the mid to upper 60s.
Per satellite imagery, clouds are slowing eroding with cumulus
development increasing near and south of the boundary.

For the remainder of today, there will be a couple of locations to
monitor initially for storm development and subsequent potential for
severe weather. The first being storms that can develop across the
eastern portions of the Texas panhandle, where daytime heating has
allowed for better pockets of instability and there has been far
less cloud cover and better moisture. The second being across New
Mexico and Colorado where guidance continues to indicate that later
afternoon supercells should develop and track east. The question
will remain as to how much they can maintain themselves given cooler
conditions and a little more CIN in the northern parts of the
combined Panhandles at this time. However, current shear is around
30kts and model trends are for CAPE to increase slowly in these
areas over the next few hours. They may be initially more elevated
before in time becoming surface based and pose a large hail threat
as well as wind and tornado concerns(helicity is progged to increase
through the afternoon as well, especially across portions of the
Oklahoma panhandle). Any storm that can root itself along the
boundary will bring the greatest threat for tornadoes. The main
timing for any of this round of storms could be as early as 4pm-5pm
but most models hold off until closer to 7pm.

Models have been pretty consistent in depicting a MCS coming through
the region later tonight into portions of the overnight period. The
low level jet will kick in later this evening, allowing good theta-e
advection into the region but also eliminating some of the
convective inhibition in some of the cooler locations today. Storms
ongoing further to our north in Colorado look to congeal into a line
of storms that will come pushing to the south and east through
portions of the region, likely after 10pm and the threat continuing
through 2am(perhaps a couple of hours later). While the initial
threats with the earlier convection will be large hail and perhaps a
tornado, this threat will mostly be from damaging wind gusts to
70mph. We cannot rule out the potential for locally heavy rain that
could lead to flash flooding especially given precipitable water
values around 1.45 inches forecast and any location that can get
several rounds of rainfall.

Some storms may linger in the east near daybreak tomorrow, before
clearing out. The question will remain as to how overnight
convection will affect convection Thursday, where do boundaries set
up and how fast the atmosphere can recover. Overall, it looks like
our thunderstorm potential during the day is low. The main concern
will be later in the night when another MCS looks to potentially
develop and dive to the south. There is uncertainty as to how much
of our area will be impacted by this. Guidance ranges from being
missed altogether to parts of our Oklahoma panhandle being clipped
late evening into the overnight. For now, will hold off on issuing
any graphics related to this and see how trends continue. Once again
tomorrow, thanks to cloud cover and lingering rain, there should be
some kind of temperature gradient(though not as drastic as today)
across the region with lower 80s in the north to the lower 90s in
the south.

Culin

&&

.LONG TERM ...
(Friday through next Tuesday)
Issued at 226 PM CDT Wed Jul 5 2023

A robust upper-level ridge is expected to be situated over the
vicinity of northwestern Mexico/New Mexico/Arizona through the long-
term period. The Texas and Oklahoma Panhandles are currently
expected to be situated on the northeastern periphery of the upper-
level ridge with weak to moderate northwesterly flow aloft. There
should be a steady fetch of mid-level moisture throughout the period
as well. Dew points in the 50s to 60s are expected to persist in the
Panhandles as there should be persistent easterly to southeasterly
surface winds. Embedded shortwaves within the flow aloft are
expected to impact at least portions of the Panhandles on a daily
basis which introduces daily thunderstorm chances. Taking all of the
above into account, strong to severe thunderstorms can't be ruled
out for any given day through this long-term period. There may be
some days in which the atmosphere is overworked from thunderstorms
on the previous day, but that will have to be assessed on a day-to-
day basis. There are some hints that the upper-level ridge will
build into the Panhandles in the middle of next week.

Vanden Bosch

&&

.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT Wed Jul 5 2023

Confidence in current TAF evolution for this afternoon into
tonight is not high given convection potential and how it
progresses across the region. Frontal boundary is situated across
the region. Behind this boundary, clouds have lingered and
resulted in continued MVFR ceilings into this afternoon(for KGUY
and KDHT). South of this boundary, VFR conditions are occurring
for KAMA. Expect improvement back to VFR conditions this afternoon
before storms develop. Best timing for storms would be as early as
22Z, especially for KDHT and KGUY, but perhaps more likely around
00Z for these locations. For KAMA, storms may hold off until
02-03Z. Given confidence of these specifically affecting TAF
sites is low, have not included in the forecast for now except for
KGUY. Will need to keep monitoring and amend as needed. Guidance
indicates another morning of MVFR ceilings will be possible
tomorrow morning after 10z and be slow to improve late in the TAF
cycle.

Culin

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                66  89  70  98 /  30   0  10  10
Beaver OK                  62  81  65  93 /  70  30  30  10
Boise City OK              60  83  64  90 /  60  10  10  10
Borger TX                  67  90  71 100 /  50  10  10  10
Boys Ranch TX              67  92  71 101 /  40   0  10  10
Canyon TX                  67  90  69  98 /  20   0   0  10
Clarendon TX               69  88  70  97 /  20  10   0  10
Dalhart TX                 61  88  66  95 /  50   0  10   0
Guymon OK                  61  82  66  92 /  70  20  20  10
Hereford TX                66  93  70  98 /  20   0   0  10
Lipscomb TX                64  84  66  96 /  60  30  30  10
Pampa TX                   66  85  69  96 /  40  20  10  10
Shamrock TX                67  87  69  96 /  30  20  10  10
Wellington TX              69  90  71  98 /  20  20   0  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...28
LONG TERM....52
AVIATION...28
Hazardous weather outlook, Jul 5, 2:39 PM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
239 PM CDT Wed Jul 5 2023

OKZ001>003-TXZ001>020-317-060745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
239 PM CDT Wed Jul 5 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this afternoon, with increasing chances
this evening into tonight. These chances will range from 60 to 70
percent in the Oklahoma Panhandle to around 20 to 30 percent in
the southern Texas Panhandle. Some of these storms will be strong
to severe with initial threats being hail up to 2 inches in
diameter, 70mph wind gusts and a tornado or two. Late tonight into
the overnight, a line of storms will drop south into the combined
Panhandles and bring the main risk of damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional storms may be possible later Thursday and Friday
afternoons into the evening hours. Some of these storms could be
strong to severe. Thunderstorms will also be possible through the
weekend but severity and coverage potential will be monitored on a
day by day basis.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this evening.

In the hours before

Special weather statement, Jul 5, 2:32 PM CDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Amarillo TX
232 PM CDT Wed Jul 5 2023

TXZ005-010-052015-
Hemphill TX-Lipscomb TX-
232 PM CDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of southern Lipscomb
and northeastern Hemphill Counties through 315 PM CDT...

At 231 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 6 miles northwest of Glazier, or 10
miles south of Lipscomb, moving east at 15 mph.

HAZARD...Landspouts, wind gusts of 50 to 55 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Lipscomb and Glazier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3604 10043 3626 10047 3632 10012 3594 10012
TIME...MOT...LOC 1931Z 267DEG 14KT 3610 10032

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Ward
Local storm report, Jul 5, 3:54 PM CDT, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
354 PM CDT Wed Jul 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     Tstm Wnd Gst     6 E Canadian            35.91N 100.28W
07/05/2023  M63 MPH          Hemphill           TX   Mesonet

            Measured by West Texas Mesonet.

&&

PAV
Local storm report, Jul 5, 4:05 PM CDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
405 PM CDT Wed Jul 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Hail             5 WSW Glazier           35.98N 100.35W
07/05/2023  E1.75 inch       Hemphill           TX   Public

            Picture sent via social media. Location
            estimated by radar.

&&

PAV

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:32 PM CDTSpecial Weather StatementAMALipscomb43 min
Jul 5, 2:44 PM CDTTornado WarningAMAHemphill, Lipscomb16 min
Jul 5, 2:59 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb61 min
Jul 5, 3:11 PM CDTSevere Thunderstorm WarningAMAHemphill, Roberts79 min
Jul 5, 3:48 PM CDTSevere Thunderstorm Warning Destructive damage threatAMAHemphill57 min
Jul 5, 3:54 PM CDTTornado WarningAMAHemphill36 min
Jul 5, 4:00 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb60 min
Jul 5, 4:14 PM CDTFlash Flood WarningAMAHemphill3 hr
Jul 5, 4:14 PM CDTTornado WarningAMAHemphill32 min
Jul 5, 4:47 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Roberts88 min
Jul 5, 4:57 PM CDTSevere Thunderstorm Warning Considerable damage threatAMAHemphill, Wheeler78 min
Jul 5, 5:01 PM CDTTornado WarningAMAHemphill, Wheeler44 min
Jul 5, 5:06 PM CDTAreal Flood AdvisoryAMARoberts2 hr
Jul 5, 5:52 PM CDTSevere Thunderstorm WarningAMACollingsworth, Gray, Wheeler68 min
Jul 5, 6:16 PM CDTTornado WarningAMAWheeler20 min
Jul 5, 6:20 PM CDTAreal Flood AdvisoryAMAGray, Wheeler3 hr
Jul 5, 6:48 PM CDTSevere Thunderstorm Warning Considerable damage threatAMACollingsworth, Donley, Gray, Wheeler72 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.